Virginia, 2024

Strong Wind in Virginia, December 5, 2024

December 5, 2024 · NWS RLX · 2 events in 2 counties and zones

During the late evening hours of December 4th, a cold front progressed through the Central Appalachians and promoted strong to gusty winds in its wake. The front arrived into the coalfields of southwestern Virginia shortly after midnight and swept through the area during the early morning on the 5th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

During the late evening hours of December 4th, a cold front progressed through the Central Appalachians and promoted strong to gusty winds in its wake. The front arrived into the coalfields of southwestern Virginia shortly after midnight and swept through the area during the early morning on the 5th. Wind gusts of 35 to 45 miles per hour were common around the region during that time as the front continued its passage overhead. Downed trees and power lines resulted in hundreds of power outages to customers within southwest Virginia. Winds subsided quickly after sunrise on the 5th as high pressure built into the Tennessee Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 5, 12:52 AM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Dec 5, 12:52 AM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1252 AM EST Thu Dec 5 2024

.SYNOPSIS...
Rain and mountain snow returns with a cold front tonight,
followed by area-wide snow chances Thursday. Warming trend
starts Saturday. High pressure Friday/Saturday. System Monday.

&&

.NEAR TERM /THROUGH TODAY/...
As of 1145 PM Wednesday...

At the time of writing, the cold front was analyzed to be
grazing our western zones with showers as far south as the Ohio
River. Airport observations upstream denoted elevated peak wind
gusts stretching into the 40-50kt range in the wake of the
frontal passage. Opted to follow suite with the Jackson, KY
forecast office and issue an overnight wind advisory to
highlight hazardous travel concerns for early this morning. Will
now begin the morning forecast package.

As of 906 PM Wednesday...

Seeing some bands of showers traversing the area with a surface
trough. Gusty winds are accompanying some of these as a few
ASOS/AWOS sites across the northern lowlands and mountains have
reported gusts over 35 mph. Temperatures have been slow to drop
this evening due to these continued gusty southwesterly winds.

Everything else with the winter weather headlines and forecast
remains unchanged other than some sleet and freezing rain mixing
in at times across the higher elevations of Pocahontas County.
Not expecting much more than a glaze of ice accumulation on a
few elevated surfaces.

As of 235 PM Wednesday...

Blizzard Warnings are in effect for northwestern Pocahontas and
Southeastern Randolph counties, which begin 0Z Thurs and persist
until 21Z Thursday. Strong wind gusts associated with a
strengthening low pressure system will combine with blowing snow
to create whiteout conditions at times, namely in the highest
elevations, where visibility will drop below a quarter of a
mile. There are Winter Weather Advisories in effect for the
surrounding mountain counties and higher elevations, where less
snow will be seen but blowing snow is still possible given
strong surface winds expected, which has also prompted a Wind
Advisory for some of our mountain counties as well. Opted not to
issue widespread Wind Advisory headlines for wind at this time
as gusts should remain below advisory criteria in most
locations.

Snowfall totals for this event will not be overly extreme by any
means, but it is important to note that the real hazard with
this storm is the significant blowing snow that is expected
across the high elevations of the northeast WV mountains as well
as some moderate snow accumulations of around 4-8" for areas in
the Blizzard Warning. In the advisory, generally 2-5" can be
expected.

Winds should quickly turn westerly late tonight as the frontal
boundary pushes east of our area but gusty winds from strong
LLJ and cold air advection as the low pushes eastward should
help gusty winds persist through at least early Thursday. There
is a Cold Weather Advisory in place for NW Pocahontas and SE
Randolph counties that begins Thursday morning and will remain
in effect until early Friday, as wind chills are expected to be
around -15 or so for a lot of that period.

On the subject of cold weather, low temperatures tonight should
very quickly plummet down into the low 20's for the lowlands to
upper teens across the northern portions of WV and likely single
digits to low teens across the mountain counties, where the Cold
Weather Advisory is in effect. High temperatures Thursday will
struggle to recover as cold air continues to filter into the
region, expecting high temperatures Thursday across the
lowlands to be in the upper 20's and high's in the mountains to
be in the mid teens or so.

Given all of this, hazardous travel conditions are expected for
the area late tonight into early tomorrow, persisting longer in
the mountains where our headlines are in place, expecting slick
spots on untreated and elevated surfaces, such as bridges. The
combination of the timing of the event and potential hazards
given rapid decrease in temperature overnight and expected snow
the rest of our area will need to be monitored for any potential
headlines dependent on how the system evolves tonight.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
As of 122 PM Wednesday...

A weak, moisture-starved 500-mb shortwave will cross northern West
Virginia Friday morning, bringing some light snow showers to the
northern mountains with an inch or two of accumulation possible
by early Friday afternoon. Then, high pressure will slide into
the area, bringing dry weather with some sunshine by the
afternoon. Temperatures will still be quite cold for Friday with
highs only in the 20s to lower 30s.

Temperatures will still be quite cold for Saturday with a 500-mb
longwave trough lingering over the Eastern U.S. High pressure at the
surface should promote dry weather.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 122 PM Wednesday...

Upper-level heights finally begin to rise on Sunday as the trough
exits to the east and a ridge builds in. Temperatures will finally
moderate closer to normal for this time of year with highs anywhere
from the upper 40s to lower 50s for daytime highs Sunday afternoon.

A large area of low pressure will approach from the southwest
Monday, bringing the next chance of widespread precipitation, this
time mainly in the form of rain. This area of low pressure will race
off to the northeast Monday night, with another system quickly
following behind it on Tuesday. Temperatures Monday and Tuesday will
actually turn mild with a southerly flow bringing temperatures up
into the upper 50s and lower 60s. A strong cold front looks to
approach Tuesday night, sending us back to winter-like weather
for Wednesday.

This long-term pattern is complicated with many moving parts, so
confidence is low at this time. Models have plenty of room to change
over the coming days, and adjustments will be made when
necessary.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
As of 1250 AM Thursday...

A series of frontal passages early this morning will contribute
to a slew of flight concerns, especially during the first half
of the TAF period. A clipper system progressing through the
Great Lakes region today will promote strong wind gusts and rain
transitioning to snow showers as temperatures plummet. Pockets
of IFR vsbys have already been observed at PKB early this
morning with a passing snow shower, which was also accompanied
by a 52kt wind gust. This trend will continue for the next few
hours during the predawn hours this morning as the frontal
boundaries charge through the area.

The front will surpass the mountains by midday, leaving behind
upslope snow showers and weakening gradient winds. Peak wind
gusts are progged to occur early in the period with the frontal
passages, then drop to more persistent gusts of 20-30kts
throughout the rest of the day while the pressure gradient
remains fairly tightened overhead. Ceilings will improve in the
lower elevations by this afternoon, while remaining progged to
lower in moments of snow along the spine of the Appalachians.
Improving flight conditions will be on the horizon by Friday
morning as winds subside and snow showers conclude at the result
of approaching high pressure.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of restrictions and rain/snow
showers may vary. Periods of LLWS this morning will be possible
ahead of and along the frontal passages.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                   THU 12/05/24
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EST 1HRLY       01   02   03   04   05   06   07   08   09   10   11   12
CRW CONSISTENCY  M    M    M    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    M    H    L    H    H    H    H
EKN CONSISTENCY  M    M    M    M    H    M    H    H    H    L    M    M
PKB CONSISTENCY  H    M    M    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    H    H    H    M    H    H    H    H    H    H    H

AFTER 06Z FRIDAY...
IFR possible in snow showers and blowing snow across the
mountains Thursday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory until 7 AM EST this morning for WVZ005>011-
     013>020-024>034-515-517-519-521.
     Winter Weather Advisory until 4 PM EST this afternoon for
     WVZ039-040-520-522-525.
     Wind Advisory until 4 PM EST this afternoon for WVZ516-518-520-
     524.
     Blizzard Warning until 4 PM EST this afternoon for WVZ523-526.
     Cold Weather Advisory from 7 AM this morning to 7 AM EST
     Friday for WVZ523-526.
OH...Wind Advisory until 7 AM EST this morning for OHZ066-067-075-
     076-083>087.
KY...Wind Advisory until 7 AM EST this morning for KYZ101>103-105.
VA...Wind Advisory until 7 AM EST this morning for VAZ003-004.

&&

SYNOPSIS...MEK/JZ
NEAR TERM...28/MEK/LTC
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...MEK
Hazardous weather outlook, Dec 4, 11:38 PM EST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1138 PM EST Wed Dec 4 2024

WVZ523-526-060445-
Northwest Pocahontas-Southeast Randolph-
1138 PM EST Wed Dec 4 2024

...BLIZZARD WARNING IN EFFECT UNTIL 4 PM EST THURSDAY...
...COLD WEATHER ADVISORY IN EFFECT FROM 7 AM THURSDAY TO 7 AM EST
FRIDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Blizzard Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Blizzard Warning.
   Cold Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ039-040-522-525-060445-
Upshur-Barbour-Southeast Webster-Northwest Randolph-
1138 PM EST Wed Dec 4 2024

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST THURSDAY...

This Hazardous Weather Outlook is for portions of northeast and
northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ520-060445-
Southeast Nicholas-
1138 PM EST Wed Dec 4 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THURSDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST THURSDAY...

This Hazardous Weather Outlook is for portions of southeast West
Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ516-518-524-060445-
Southeast Raleigh-Southeast Fayette-Southeast Pocahontas-
1138 PM EST Wed Dec 4 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THURSDAY...

This Hazardous Weather Outlook is for portions of northeast and
southeast West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Accumulating snow showers will be possible on Thursday. Travel may
be impacted. Accumulations of around an inch are expected with
locally higher amounts possible.

In addition, bitter cold wind chills in the single digits possible
Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-515-517-519-521-060445-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Northwest Raleigh-
Northwest Fayette-Northwest Nicholas-Northwest Webster-
1138 PM EST Wed Dec 4 2024

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST THURSDAY...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Snow showers arrive late tonight and may cause a light dusting on
untreated surfaces. Some roads may be slick as a result.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Additional snow showers could continue to promote travel impacts
during the Thursday morning commute. Accumulations of less than an
inch are expected.

In addition, breezy to strong winds will be likely on Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Dickenson

When
December 5, 2:00 AM EST to 7:00 AM EST
Where
Dickenson forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
37.126, -82.350 (the zone’s center; the record gives no point)

Strong Wind, Buchanan

When
December 5, 2:00 AM EST to 7:00 AM EST
Where
Buchanan forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
37.267, -82.036 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1224350, 1224351.